My cholesterol & BP are sky high, my Dr want to treat that but has given me T3 as well, will it really help?

This is my first post, I could write and epic, but I know my story is very familiar.

Years of being patronised by my GP then diagnosed with hashimotos and was on 50 mcg of Levothyrox until earlier thus year. During that time my weight didn't miraculously fall off as predicted, but I did wake up a bit. A new Dr discovered low Vitamin D & regular supplementation perked me up again, then came the menopause, HRT low dose helped there, Magnesium seems to have ended chest cramps so painful that I was hospitalised with suspected heart attack! Another spell of exhaustion & all that goes with it was treated with an increase in Levothyrox, so now 75 mcg. My TSH had gone up to 3.4, now it is back down to just above 1.

I have constantly improved my diet and low/no gluten really helps, so a bit of a lift there, BUT at regular intervals I crash and burn. That is the best way I can describe it. For example, I had lost about 10lbs in weight this Spring and was feeling better than ever, then suddenly, in the middle of the night I woke up with tremors around my mouth and after that I was barely able to function. I went from being a capable business woman to an incoherent wreck in the space of a few hours. My weight went straight back up, I am beyond exhausted, make mistakes, muddle my speech, start sentences and forget to finish them and generally run out of steam after lunch. I fall asleep quickly and wake up feeling as if I have been run over by a tank. I have also started having spells of dizziness and nausea.

So, today I went to see my Dr, who is lovely, thorough, listens AND has strong views of her own. We battled a bit and in my exasperation I cried and was deemed to be in need of psychiatric help. I protested and argued that not being confident that I would be physically able to cope with the everyday things of normal life is stressful, depressing and financially disastrous too (so more stress).

She was also really alarmed by my high blood pressure 166 over 90 and my high cholesterol. She is urging me to take statins and I know from posts on here that it is not a good idea if you are hypo.

I came put with lots of prescriptions and an appointment for a brain scan and lots of warnings about my health.

She did give me T3!and it does seem to help a lot of people on here, so I would like to try that first, 10 mcg added to the 75 mcg of levothyrox. My hope is that my energy levels will rise and my blood pressure/cholesterol will drop as will my weight.

I eat a healthy diet, probably 90% carb free, sugar is for special occasions only. I have reduced my coffee intake drastically and will give it up completely, I eat good quality meat/eggs/cheese and lots of fresh vegetables with some fresh fruit. I don't eat processed foods. I don't drink alcohol.

My exercise levels are pathetic, mainly because I get breathless going upstairs, however when I am feeling well I am much more energetic and feel naturally inclined to go for walks, run upstairs etc.

So, despite her misgivings about stubborn women and T3, do you think it will make a difference?

Should I introduce it slowly or can I start taking 10mcg straight away?

Is there anything else I could be doing to help myself. ?

Finally many thanks for this forum and all the information, I have been really heartened by people who have posted about their success in treating this bizarre/unpredicable and life changing illness and the medical profession doesn't generally seem very interested in.

6 Replies

oldestnewest
  • Hi joboise - is that Jo Boise or job Oise? I live in the Oise. I didn't know there wasn't any T3 in France now, but it isn't surprising, is it.

    Yes, T3 will help you, normally. But you are still on a very small dose; Your weight and cholesterol are not likely to dramatically reduce on 75 mcg levo and 10 mcg T3. You will still need increases from time to time.

    I would say you can start straight away on the 10 mcg but split it into two doses... Um... What size are your tablets? I didn't think they did a 10 mcg tablet... Oh well, if you can, split it into two doses, one in the morning and one in the afternoon.

    Hope this helps.

    Hugs, Grey

  • Hi Grey,

    thanks for that, the tablets I've ordered are 50's so I will need to split them. My TSH is okay on the 75 m Levothyox and I suspect that I have adrenal fatigue too, so am looking at that as well, as I believe that it can give a false low TSH reading, my symptoms are classic hypothyroid, but my Dr would rather hand out antidepressants/statins etc etc etc.

    I'm in the Auvergne, I love it here, but the healthcare can be patchy, I'm not a dedicated pill taker unlike most of my neighbours.

    Cheers

    Cynthia

  • Hi again. i think you're probably going to have problems splitting 50s into 5s!!!

    TSH is not the test you should be looking at. It is a very bad indicator of actual thyroid homone levels (TSH is a pituitary hormone). What you want are the frees - FT4 and FT3 - especially when you're taking T3. No way can you know the level of your T3 from a TSH test.

    You may very well have adrenal fatigue, but without testing it's difficult to know whilst you're still on such a low dose.

    Glad you like the Auvergne. I've never been there. The Oise is pretty dreary! lol But my family are here so I'm not going to move.

    Hugs, Grey

  • ...in days of old - before the dreaded TSH test that was invented by a Pharmaceutical company back in the 70's - doctors would assume if your cholesterol was raised then you would also be hypothyroid. If the cholesterol that is produced in the liver is not channelled correctly to other parts of the body -. the brain needs lots - then it can be observed in the bloodstream. Again as a result of LOWERED metabolism.....and the body not being able to perform at its optimal levels. When studying plaque researchers discovered many things contained within - but cholesterol was the one that could be accompanied by a money spinning drug !

    Can't you tell I'm a grumpy old lady !! :-)

  • Hi joboise - have you had your parathyroid level checked?

  • Hi Joboise ,my heart goes out you I understand your suffering. I have similar and on going problems.The trouble is when,out of sheer frustration you cry in front of the doctor he/she wants to put you on antidepressants because she thinks you are depressed,same thing happens to me.

    Be careful with HRT the oestrogen although it does not stimulate the production of thyroid hormone,if and when you have the test to check on thyroid levels it makes T4 and T3 levels appear higher because it provides more transport protein

    I am glad that you doctor has prescribed T3 she sounds as if she has some understanding of Thyroid problems and is willing to help. I think you will find your cholesterol decreasing once you start taking T3 as well. I think you are wise to start on a small dose first see how you feel then adjust the dose according how you feels

    very best of luck

You may also like...